Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 317, NWS Memphis, TN

July 8, 2012Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2012, 5:01 PM CDT for Randolph County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 5:01 PM CDT (22:01 UTC)
Expired
Jul 8, 2012, 5:30 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Randolph County, AR

The radar

The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS54 KMEG 082201
SVRMEG
ARC121-082245-
/O.NEW.KMEG.SV.W.0317.120708T2201Z-120708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAYNARD...
  OR 12 MILES NORTH OF POCAHONTAS. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHERN RANDOLPH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3651 9130 3650 9123 3651 9083 3644 9077
      3644 9078 3644 9075 3642 9075 3625 9118
      3640 9132 3641 9131 3642 9133 3648 9139
TIME...MOT...LOC 2201Z 235DEG 2KT 3644 9099

$$
2 follow-up statements
821 
WWUS54 KMEG 082218
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT SUN JUL 8 2012

ARC121-082245-
/O.CON.KMEG.SV.W.0317.000000T0000Z-120708T2245Z/
RANDOLPH AR-
518 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN RANDOLPH COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BRAKEBILL...OR 13 MILES NORTH OF
POCAHONTAS. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELM STORE...
WARM SPRINGS...PITMAN...MIDDLEBROOK...BRAKEBILL...INGRAM...HAMIL...
ELKINS PARK AND STOKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3651 9130 3650 9123 3651 9083 3644 9077
      3644 9078 3644 9075 3642 9075 3625 9118
      3640 9132 3641 9131 3642 9133 3648 9139
TIME...MOT...LOC 2219Z 235DEG 2KT 3645 9098

$$
839 
WWUS54 KMEG 082230
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT SUN JUL 8 2012

ARC121-082240-
/O.CAN.KMEG.SV.W.0317.000000T0000Z-120708T2245Z/
RANDOLPH AR-
530 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDOLPH COUNTY IS
CANCELLED...

AT 530 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3651 9130 3650 9123 3651 9083 3644 9077
      3644 9078 3644 9075 3642 9075 3625 9118
      3640 9132 3641 9131 3642 9133 3648 9139
TIME...MOT...LOC 2230Z 235DEG 2KT 3645 9097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:08 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 8, 3:08 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT SUN JUL 8 2012

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE FOUND ACROSS THE CORNERS OF
THE FORECAST AREA THIS AFTERNOON. IN THE VICINITY OF THUNDERSTORMS
SKIES ARE MOSTLY CLOUDY WITH MOSTLY SUNNY SKIES OVER THE REMAINDER
OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT DUE TO CLOUDS
AND PREVIOUS RAIN RANGING FROM THE LOWER 70S TO THE MID 90S.

A WEAK COLD FRONT CURRENTLY STRETCHES ACROSS THE OHIO VALLEY
THROUGH SOUTHEAST MISSOURI AND INTO EAST CENTRAL OKLAHOMA. THIS
FRONT WILL PLAY A ROLE IN THE WEATHER FOR MUCH OF THE NEXT 7 DAYS.
THE FRONT SHOULD MAKE ITS WAY INTO THE NORTHERN SECTIONS OF THE
FORECAST AREA LATE TONIGHT BRINGING SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE EVENING HOURS.

THE FRONT WILL HANG ACROSS THE FORECAST AREA BOTH MONDAY AND
TUESDAY. AS A RESULT...THERE SHOULD BE A FAIRLY WIDESPREAD
COVERAGE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. SOME OF THE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.
TEMPERATURES WILL BE COOLER THAN WE HAVE SEEN OVER THE PAST WEEK
WITH AFTERNOON HIGHS IN THE MID TO UPPER 80S.

BY WEDNESDAY...THE COLD FRONT WILL BE HANGING ACROSS SOUTHERN
SECTIONS OF THE FORECAST AREA WITH THE BETTER CHANCE OF
THUNDERSTORMS OVER THOSE AREAS. BY WEDNESDAY NIGHT...THE FRONT
SHOULD BE SOUTH OF THE FORECAST AREA WITH RAIN CHANCES DECREASING
FROM NORTH TO SOUTH. WHAT'S LEFT OF THE FRONT SHOULD REMAIN SOUTH
OF THE REGION ON THURSDAY AND FRIDAY BUT CLOSE ENOUGH THAT THERE
WILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS
THE FORECAST AREA.

NEXT WEEKEND SHOULD BE SOMEWHAT UNSETTLED AT SCATTERED
THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND NEXT SUNDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR MUCH OF THE UPCOMING
WEEK AND INTO NEXT WEEKEND. OVERALL RAINFALL OVER THE NEXT 7 DAYS
COULD TOTAL A COUPLE INCHES OF RAIN WHICH WILL HELP ALLEVIATE
SOME OF THE DROUGHT CONDITIONS.

ARS

&&

.AVIATION...

MAINLY VFR CONDITIONS ACROSS THE REGION...SOME MVFR AND VERY TEMPO
IFR CONDITIONS MAY BE POSSIBLE WITH THUNDERSTORM DEVELOP LATER
THIS AFTERNOON AND EVENING. CURRENTLY NO INDIVIDUAL TAF SITE LOOKS
TO BE DIRECTLY IMPACTED...BUT MORE THUNDERSTORMS WILL BE LIKELY
TO DEVELOP AND EXACT PLACEMENT FOR THIS IS UNKNOWABLE AT THIS
TIME. LIGHT WINDS THROUGH THE PERIOD WITH GUSTY WINDS POSSIBLE IN
A NEAR THUNDERSTORMS. SOME LOWER VISIBILITIES POSSIBLE OVERNIGHT
WITH RECENT RAINS AND PATCHY FOG POSSIBLE. THUNDERSTORM
DEVELOPMENT POSSIBLE AGAIN TOMORROW AFTER 15-16Z. --ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  88  73  87 /  50  70  60  70
MKL  72  88  70  86 /  50  60  60  70
JBR  74  88  71  88 /  50  60  50  50
TUP  73  89  72  87 /  40  60  50  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 8, 4:36 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT SUN JUL 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
436 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MID SOUTH TODAY
AND CONTINUE INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE AND
PRODUCE LOCALIZED DAMAGING WINDS. MARGINALLY SEVERE HAIL MAY ALSO
OCCUR WITH THE STRONGEST STORMS.

DUE TO THE SLOW MOVING NATURE OF THUNDERSTORMS...LOCALIZED HEAVY
RAINFALL MAY ALSO OCCUR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE MID SOUTH THROUGH AT LEAST THE MIDDLE OF THE UPCOMING
WEEK. A FEW THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LOCALIZED
DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES TODAY THROUGH THE
MIDDLE OF THE UPCOMING WEEK. PLEASE REPORT ANY WIND DAMAGE TO
INCLUDE DOWNED TREES...POWERLINES...AND STRUCTURAL DAMAGE OR ANY
QUARTER SIZE HAIL OR LARGER TO THE NATIONAL WEATHER SERVICE IN
MEMPHIS.

JLH

In the hours before

Local storm report, Jul 8, 1:03 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     CHARLESTON              34.01N 90.06W
07/07/2012                   TALLAHATCHIE       MS   EMERGENCY MNGR

            *** 2 INJ *** SEVERAL DOWNED TREES AND HOMES DAMAGED... 1
            HOME DESTROYED... 2 MINOR INJURIES... LEFT 70 PERCENT OF
            CHARLESTON WITHOUT POWER... TIME ESTIMATED

&&

JPM
Special weather statement, Jul 8, 1:21 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
121 PM CDT SUN JUL 8 2012

MSZ004-009-081900-
TIPPAH MS-PRENTISS MS-
121 PM CDT SUN JUL 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

  NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES EAST OF DUMAS AT 121 PM CDT...MOVING NORTH AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PRENTISS AND TIPPAH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3475 8888 3476 8871 3463 8868 3460 8873
      3460 8883
TIME...MOT...LOC 1821Z 165DEG 5KT 3464 8875
Special weather statement, Jul 8, 1:22 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT SUN JUL 8 2012

MSZ016-081915-
LEE MS-
122 PM CDT SUN JUL 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTHEAST OF SALTILLO AT 123 PM CDT...MOVING NORTHEAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3445 8873 3450 8855 3430 8855 3423 8862
      3434 8878
TIME...MOT...LOC 1823Z 219DEG 9KT 3436 8863
Special weather statement, Jul 8, 1:52 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 PM CDT SUN JUL 8 2012

MSZ005-009-081915-
PRENTISS MS-ALCORN MS-
152 PM CDT SUN JUL 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

  SOUTH CENTRAL ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER JUMPERTOWN AT 153 PM CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN AND PRENTISS COUNTIES...INCLUDING LOCATIONS NEAR
BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3468 8846 3460 8867 3471 8873 3476 8872
      3476 8875 3477 8876 3479 8876 3485 8872
      3488 8861
TIME...MOT...LOC 1853Z 236DEG 8KT 3469 8865
Special weather statement, Jul 8, 2:11 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SUN JUL 8 2012

ARZ008-081945-
RANDOLPH AR-
211 PM CDT SUN JUL 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER DALTON AT 211 PM CDT...MOVING WEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9133 3650 9105 3638 9105 3634 9127
TIME...MOT...LOC 1911Z 104DEG 6KT 3642 9113
Special weather statement, Jul 8, 2:33 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT SUN JUL 8 2012

MSZ005-TNZ091-082000-
ALCORN MS-MCNAIRY TN-
233 PM CDT SUN JUL 8 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  NORTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES NORTHWEST OF CORINTH AT 233 PM CDT...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN AND MCNAIRY COUNTIES...INCLUDING LOCATIONS NEAR
CORINTH...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3502 8870 3516 8862 3514 8841 3495 8837
      3487 8847
TIME...MOT...LOC 1933Z 216DEG 4KT 3500 8857

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:11 PM CDTSpecial Weather StatementMEGRandolph34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.